Q. I have been on Fosamax for approximately eight years and have NEVER been told it should not be taken so long. I am 62 years old and have always worked out to stay healthy and strong.
I fell last year and broke my femur, close to the hip! This concerns me, since I had hoped the osteoporosis medicine would prevent broken bones and I fear that it has contributed instead.
I also have a friend who is 55 and ended up with a broken jaw after a dental procedure. She broke her tibia this winter and also has been taking Fosamax. Please share this information.
A. We’re sorry to learn of your traumatic experience. Drugs like Actonel, Boniva and Fosamax increase bone density, but long-term use may alter the quality of bone.
At a recent meeting of the American Academy of Orthopaedic Surgeons, researchers presented data suggesting that after four or five years of treatment some bone may lose structural integrity and become brittle. The FDA is reviewing data to determine whether these drugs contribute to atypical femur fractures.
We are sending you our Guide to Osteoporosis so that you and your doctor can discuss other options for building bone strength.